Hypersexuality with antiparkinsonian therapy

R. J. Uitti, C. M. Tanner, A. H. Rajput, C. G. Goetz, H. L. Klawans, B. Thiessen

Research output: Contribution to journalArticle

188 Citations (Scopus)

Abstract

Thirteen parkinsonian patients drawn from two large parkinsonism clinics experienced hypersexuality as a consequence of anti-parkinsonian therapy. The cases include only those whose sexual behavior on treatment became a concern to the patient's family or a social agency. The majority of patients were men and had a relatively early onset of parkinsonian symptomatology. There was no relation between functional improvement and incereased sexuality. Most patients showed some element of dose dependency between antiparkinsonian drugs and the hypersexual behavior. Prior sexual profile included from no sexual outlet to hypersexuality. Neither the prior history of psychiatric illness nor brain damage predisposed to such response on treatment, and in most patients, it was not a part of hypomania or a more diffuse psychiatric disturbance. We propose that hypersexuality on antiparkinsonian drugs is consequent to inhibition of prolactin secretion.

Original languageEnglish (US)
Pages (from-to)375-383
Number of pages9
JournalClinical Neuropharmacology
Volume12
Issue number5
StatePublished - 1989

Fingerprint

Antiparkinson Agents
Psychiatry
Therapeutics
Parkinsonian Disorders
Sexuality
Sexual Behavior
Pharmaceutical Preparations
Prolactin
History
Brain

Keywords

  • dopamine agonists
  • drug therapy
  • hypersexuality
  • levodopa
  • Parkinsonism
  • thalamotomy

ASJC Scopus subject areas

  • Clinical Neurology
  • Pharmacology (medical)
  • Neuroscience(all)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this

Uitti, R. J., Tanner, C. M., Rajput, A. H., Goetz, C. G., Klawans, H. L., & Thiessen, B. (1989). Hypersexuality with antiparkinsonian therapy. Clinical Neuropharmacology, 12(5), 375-383.

Hypersexuality with antiparkinsonian therapy. / Uitti, R. J.; Tanner, C. M.; Rajput, A. H.; Goetz, C. G.; Klawans, H. L.; Thiessen, B.

In: Clinical Neuropharmacology, Vol. 12, No. 5, 1989, p. 375-383.

Research output: Contribution to journalArticle

Uitti, RJ, Tanner, CM, Rajput, AH, Goetz, CG, Klawans, HL & Thiessen, B 1989, 'Hypersexuality with antiparkinsonian therapy', Clinical Neuropharmacology, vol. 12, no. 5, pp. 375-383.
Uitti RJ, Tanner CM, Rajput AH, Goetz CG, Klawans HL, Thiessen B. Hypersexuality with antiparkinsonian therapy. Clinical Neuropharmacology. 1989;12(5):375-383.
Uitti, R. J. ; Tanner, C. M. ; Rajput, A. H. ; Goetz, C. G. ; Klawans, H. L. ; Thiessen, B. / Hypersexuality with antiparkinsonian therapy. In: Clinical Neuropharmacology. 1989 ; Vol. 12, No. 5. pp. 375-383.
@article{ea603fb205c64be581cc4daa95414acc,
title = "Hypersexuality with antiparkinsonian therapy",
abstract = "Thirteen parkinsonian patients drawn from two large parkinsonism clinics experienced hypersexuality as a consequence of anti-parkinsonian therapy. The cases include only those whose sexual behavior on treatment became a concern to the patient's family or a social agency. The majority of patients were men and had a relatively early onset of parkinsonian symptomatology. There was no relation between functional improvement and incereased sexuality. Most patients showed some element of dose dependency between antiparkinsonian drugs and the hypersexual behavior. Prior sexual profile included from no sexual outlet to hypersexuality. Neither the prior history of psychiatric illness nor brain damage predisposed to such response on treatment, and in most patients, it was not a part of hypomania or a more diffuse psychiatric disturbance. We propose that hypersexuality on antiparkinsonian drugs is consequent to inhibition of prolactin secretion.",
keywords = "dopamine agonists, drug therapy, hypersexuality, levodopa, Parkinsonism, thalamotomy",
author = "Uitti, {R. J.} and Tanner, {C. M.} and Rajput, {A. H.} and Goetz, {C. G.} and Klawans, {H. L.} and B. Thiessen",
year = "1989",
language = "English (US)",
volume = "12",
pages = "375--383",
journal = "Clinical Neuropharmacology",
issn = "0362-5664",
publisher = "Lippincott Williams and Wilkins",
number = "5",

}

TY - JOUR

T1 - Hypersexuality with antiparkinsonian therapy

AU - Uitti, R. J.

AU - Tanner, C. M.

AU - Rajput, A. H.

AU - Goetz, C. G.

AU - Klawans, H. L.

AU - Thiessen, B.

PY - 1989

Y1 - 1989

N2 - Thirteen parkinsonian patients drawn from two large parkinsonism clinics experienced hypersexuality as a consequence of anti-parkinsonian therapy. The cases include only those whose sexual behavior on treatment became a concern to the patient's family or a social agency. The majority of patients were men and had a relatively early onset of parkinsonian symptomatology. There was no relation between functional improvement and incereased sexuality. Most patients showed some element of dose dependency between antiparkinsonian drugs and the hypersexual behavior. Prior sexual profile included from no sexual outlet to hypersexuality. Neither the prior history of psychiatric illness nor brain damage predisposed to such response on treatment, and in most patients, it was not a part of hypomania or a more diffuse psychiatric disturbance. We propose that hypersexuality on antiparkinsonian drugs is consequent to inhibition of prolactin secretion.

AB - Thirteen parkinsonian patients drawn from two large parkinsonism clinics experienced hypersexuality as a consequence of anti-parkinsonian therapy. The cases include only those whose sexual behavior on treatment became a concern to the patient's family or a social agency. The majority of patients were men and had a relatively early onset of parkinsonian symptomatology. There was no relation between functional improvement and incereased sexuality. Most patients showed some element of dose dependency between antiparkinsonian drugs and the hypersexual behavior. Prior sexual profile included from no sexual outlet to hypersexuality. Neither the prior history of psychiatric illness nor brain damage predisposed to such response on treatment, and in most patients, it was not a part of hypomania or a more diffuse psychiatric disturbance. We propose that hypersexuality on antiparkinsonian drugs is consequent to inhibition of prolactin secretion.

KW - dopamine agonists

KW - drug therapy

KW - hypersexuality

KW - levodopa

KW - Parkinsonism

KW - thalamotomy

UR - http://www.scopus.com/inward/record.url?scp=0024368616&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0024368616&partnerID=8YFLogxK

M3 - Article

VL - 12

SP - 375

EP - 383

JO - Clinical Neuropharmacology

JF - Clinical Neuropharmacology

SN - 0362-5664

IS - 5

ER -